Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2006, 6:44 PM CDT for Clay County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2006, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 9, 2006, 7:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -496 J/kg
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 092345 SVRFSD SDC027-100015- /O.NEW.KFSD.SV.W.0048.060609T2344Z-060610T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 644 PM CDT FRI JUN 9 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 715 PM CDT * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MECKLING...OR ABOUT 6 MILES NORTHWEST OF VERMILLION...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTREVILLE AROUND 700 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4280 9716 4271 9682 4307 9682 4291 9703 $$ 08
2 follow-up statements
000 WWUS53 KFSD 092353 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 652 PM CDT FRI JUN 9 2006 SDC027-100015- /O.CON.KFSD.SV.W.0048.000000T0000Z-060610T0015Z/ CLAY SD- 652 PM CDT FRI JUN 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CLAY COUNTY... AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF MECKLING...OR ABOUT NEAR VERMILLION...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CLAY COUNTY THROUGH 710 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. AT 642 PM CDT...DIME SIZED HAIL WAS REPORTED IN MECKLING. LAT...LON 4280 9716 4271 9682 4307 9682 4291 9703 $$ 08
000 WWUS53 KFSD 100010 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 710 PM CDT FRI JUN 9 2006 SDC027-100020- /O.EXP.KFSD.SV.W.0048.000000T0000Z-060610T0015Z/ CLAY SD- 710 PM CDT FRI JUN 9 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 715 PM CDT... THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4280 9716 4271 9682 4307 9682 4291 9703 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:48 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 9, 3:48 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 348 PM CDT FRI JUN 9 2006 .DISCUSSION... WRMFNT IS SHOWING UP VERY WELL ON KFSD 88D AS A FINE LINE FM ERN PLYMOUTH CO IA INTO S CENTRAL SD. DEFINITELY GOOD SFC DIRECTIONAL WIND SHEAR EXISTS ALONG THIS BOUNDARY...BUT THE QUESTION RMNS HOW MUCH CONVECTION WL FIRE ON IT THIS EVENING. OBVIOUSLY...GOOD LOW LEVEL MSTR IS LACKING...WITH UPSTREAM DEWPTS IN SERN NEB AND SRN IA NOTHING TO WRITE HOME ABOUT EITHER. THE BEST SATURATION EXISTS FURTHER N OF THE WRMFNT...ACROSS THE NRN CWFA...WHERE TEMPS ARE A LOT COOLER. QUITE A TEMP CONTRAST ACROSS THE CWFA FM N TO S ATTM. ATTM...CONVECTION HAS BROKE OUT OVR THE BLKHLS AND NERN WY...BUT IT IS HARD TO TELL WHETHER THIS ACTIVITY IS DRIVEN BY A S/W OR JUST PURE MIXED OUT INSTABILITY. FOR TONIGHT...THERE IS QUITE A DIFFERENCE BETWEEN THE NAM AND THE GFS...IN THAT THE NAM CONTS TO BLOW UP CONVECTION ALONG AND N OF THE WRMFNT WITH STRONG DYNAMICS AND A CONVECTIVELY INDUCED S/W ALONG THE BOUNDARY. THE GFS HAS PRACTICALLY NOTHING. WITH THE LACK OF DECENT LOW LEVEL DEWPTS AND HORRENDOUS SFC DPDS...DECIDED TO COMPROMISE BETWEEN THE TWO AND ELIMINATED THE LIKELY POPS EXCEPT FOR LATE THIS EVENING AND AROUND MIDNIGHT IN AN AREA FM MUCH OF SW MN TO NEAR STORM LAKE IA. THAT AREA APPEARS TO BE IN A MID LVL DIFLUENCE ZONE WITH SOME DEEPER MSTR. OBVIOUSLY...FRONTOGENESIS IS IN NO SHORT SUPPLY ALONG THE WRMFNT...BUT ACTIVITY COULD BE MORE SCT THERE. SVR WISE...PARAMETERS POINT BOTH TO A MICROBURST WIND AND HAIL THREAT ALONG THE WRMFNT THIS EVENING. WITH INCREASING STABILITY HEADING NWD...THE THREAT IS PROBABLY MORE ON THE HAIL SIDE AS THE AIR IS A BIT BETTER SATURATED. THE NRN CWFA SHOULD SEE LITTLE OR NO SVR. BOTH GFS AND NAM MANUFACTURE A LOT OF LOW CLOUDS LATER TONIGHT BEHIND THE DYNAMICS AS CAA POURS IN. THIS FACT...COUPLED WITH THE WINDS STAYING UP ALLOWED US TO KEEP LOWS AOA THE WARMER GUIDANCE READINGS. MID LVL FRONT LINGERS EARLY SAT POKING BACK THRU ERN CWA...AND JUST ENOUGH FRONTOGENESIS/DIV Q TO ENCOURAGE CONTINUATION OF HIER CHC POPS FM SW MN BACK TWRD KSPW. OTHER STORY TOMORROW WL BE THE DRASTIC TEMPERATURE CHANGE. WHILE NOT LKLY TO ENCOUNTER WHAT HAS OCCURRED TO N TDA WHERE TMPS UNDER CLDS AND IN RAIN ARE IN THE LOWER TO MID 50S...WL BE MARKEDLY COLDER WITH ABUNDANCE OF LOW CLOUDS EXPECTED ALONG WITH BLUSTERY ELY FLOW. WOULD TAKE AN ALL OR MOST OF DAY RAIN TO KEEP TMPS IN MID 50S...AS EVEN AREAS OUT OF RAIN IN NRN MN HAVE MADE TO ARND 60F. WL DO A LITTLE NON-DIURNAL DANCE WITH TMPS...BUT SHUD BE JUST ABOVE RECORD LOW MAXES FOR THE DATE...WHICH ARE IN THE MID TO UPPER 50S. SAT NIGHT...ANOTHER WAVE COMES INTO THE AREA FROM THE W...BUT THIS ONE WILL ENOUNTER IMPEDENCE FROM A DRIER ELY FLOW. ITS A STRONG TROP UNDULATION...BUT DOES HAVE AN INTERVENING STABLE LAYER AND NOT STRONG FRONTAL SUPPORT AS BETTER FRONTAL BNDRY IS SHOVED TO S. THEREFORE...WL LIKELY HAVE AREA OF PCPN THAT IS DECENT TO W... FIZZLING AS IT TRIES TO GO EWRD...OR EVEN SPLITTING WITH DYNAMICS TO N...AND THERMODYNAMICS TO S. ENOUGH ELEVATED INSTABILITY TO KEEP IN THREAT OF THUNDER. SUNDAY INTO MONDAY...AGAIN WL BE GENERALLY QUIET...OUTSIDE A THREAT FOR A SHOWER OR THUNDERSTORM NR K9V9/KHON ON LTR SUNDAY NIGHT/EARLY MON WITH RETURN FLOW STRENGTHENING AND LINGERING BNDRY INTERACTING WITH POTENTIAL WK WAVE. MDLS CONTINUE TO HAVE DIFFICULTY LOCKING IN ON A SLN FOR NEXT WEEK. WILD FLUCUATIONS IN GFS FOR LAST 3 RUNS...BUT SEEMS TO BE A SUPERENSEMBLE TENDENCY FOR CONSENSUS AROUND 12Z/8 ECMWF/12Z GFS/00Z ENS MEAN...WITH EXCEPTION OF HANDLING BACKDOOR REINFORCEMENT ON MON NIGHT/TUE INTO ERN PLAINS. FAIRLY SHARP UPR RIDGE LOOKS TO BRIEFLY RETROGRADE EARLY WEEK...THEN REBUILD THRU MID TO LATE WEEK IN NRN PLAINS. FOR THIS REASON...PREFER TO HAVE A BETTER DOWNSTREAM SFC RIDGE THRU MN BY TUE/WED THAN SHOWN IN 12Z GFS. WL CONTINUE THREAT FOR SOME SHRA/TSRA ALONG BNDRY MON NIGHT INTO EARLY TUE AS PRESSES SWRD...BUT NOT A SIG EVENT. STABILIZING HIGH SETTLING TO E THROUGH MIDWEEK...BUT TMPS ALREADY SHUD START MODERATING WITH RIDGING/WARMING ALFT...W WED AND MOST AREAS A FEW MORE DEGREES ON THU. WITH LARGE WARMING ON 12Z RUNS...AND NOTING A TREND LATELY FOR A SEVERE COLD BIAS TO DAY 4-7 TMPS...HESITATE TO GO AS COLD AS PROGGED...ESPLY BY LATER NEXT WEEK...SO WL PUSH LIMITS OF COLLABORATION ON TMPS. NEXT CHC OF TSRA LOOKS TO BE DAY 7...THU NIGHT INTO FRI...WHEN START TO GET MORE WAVE ENERGY KNOCKING INTO RIDGE...AS WELL AS LLJ AND 850 HPA BNDRY TO WORK WITH. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/CHAPMAN
Hazardous weather outlook, Jun 9, 11:51 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1151 AM CDT FRI JUN 09 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1151 AM CDT FRI JUN 09 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ALONG THE MISSOURI RIVER...AND THEN WILL SPREAD NORTHEAST TONIGHT. SOME OF THE INITIAL STORM DEVELOPMENT COULD BE SEVERE ALONG THE MISSOURI RIVER INVOLVING SUPERCELLS...CAPABLE OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. AS THE STORMS MOVE EAST TO NORTHEAST...A SEVERE WEATHER THREAT WILL CONTINUE MAINLY ALONG AND SOUTH OF I 90. APPROACHING I 90...THE ATMOSPHERE IS A BIT MORE SATURATED NORTH OF A WARM FRONT...THEREFORE STRONG MICROBURST TYPE WINDS ARE SOMEWHAT LESS OF A THREAT. BUT HAIL TO THE SIZE OF QUARTERS COULD OCCUR ALONG WITH GUSTINESS TO 60 MPH. NORTH OF I 90...THE ATMOSPHERE RAPIDLY STABILIZES. THE SEVERE THREAT ALONG AND SOUTH OF I 90 SHOULD WANE AFTER 11 PM AS THE UPPER AIR ENERGY MOVES EAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.